Missouri, 2019

Flash Flood and Heavy Rain in Missouri, June 27, 2019

June 27, 2019 · NWS MEG · 3 events in 1 county or zone

Thunderstorms capable of producing periods of heavy rain trained over portions of the Missouri Bootheel during the morning hours of June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Thunderstorms capable of producing periods of heavy rain trained over portions of the Missouri Bootheel during the morning hours of June 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 27, 6:57 AM CST, 39 minutes earlier.

Area forecast discussion, Jun 27, 6:57 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
757 AM CDT Thu Jun 27 2019

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 258 AM CDT Thu Jun 27 2019/

Skies are mostly cloudy across the northern counties early this
morning with area of showers and thunderstorms remaining fixed in
the Missouri Bootheel and portions of northwest Tennessee.
Farther south skies were mostly clear. Temperatures this hour
ranged from the upper 60s to mid 70s. Rainfall amounts in the
past three hours have been upwards of a three quarters of an inch.

For today and tomorrow...models back to showing a small meso upper
low forming near the confluence of the Ohio and Mississippi Rivers
today with a slow drift south through the Memphis metro by
tomorrow afternoon. From this they have also increased rainfall
chances and QPF...similar to what was first seen from the models
48 hours ago. Short term CAMs have the current area in the
Bootheel intensifying and spreading out as it sinks south
throughout the day...likely the reason for SPC's Marginal severe
risk across the southeast counties where CAPE can be maximized
this afternoon. After seeing a few strong storms yesterday across
the north...have added a few strong to severe storms wording across
the entire Midsouth today in the HWO. The 4000+ j/kg CAPE seen
from last night's LZK sounding confirmed the forecasted skew-t's
utilized in last night's forecast. Those same values will be
witnessed today....and could cause a damaging wind threat along
with small hail and localized heavy rainfall..especially if a cold
pool can materialize. Downdraft CAPE is to surpass 1000 j/kg and
the LCL to freezing level depth 12kft over north Mississippi in
the Marginal Risk area. Wet microbursts will be possible.

Models keep the convection going tonight...especially along and
west of the Mississippi River right underneath the descending
mesolow. Rainfall amounts in the next 24 hours could exceed two
inches across the western counties. Temperatures today will top
out in the 85-90F range with lows tonight near 70F. Have cooled
highs tomorrow a degree or two due to cloud cover and the
evaporative cooling from the expected rainfall. The low will
start to drift southwest towards the ARKLAMISS late tomorrow
night lowering rain chances across the northern counties.

Saturday through Midweek...not much change in the forecast this
period. Afternoon showers and thunderstorms will start off
scattered in coverage for the weekend...but as an upper high
builds in from the Gulf Coast to the Great Lakes coverage will be
more isolated by Monday and Tuesday. A slight uptick in rain
chances will arrive Wednesday and Thursday as a weak trough
approaches from the west. High and low temperatures will be close
to seasonal averages with afternoon heat indices climbing to 100F.

JAB

&&

.AVIATION...12Z TAFs

Short term guidance performance has been very poor and looks to be
the case looking forward. An outflow boundary from the Convection
near the Missouri Bootheel should bring North Winds early today
to MKL and MEM, then Southwest flow should return later this
afternoon. Scattered to numerous showers and thunderstorms are
expected this afternoon and may result in brief periods of IFR vis
due to heavy rain...though timing is highly uncertain. Will
amend when storms develop and timing is more certain. Will carry
VCTS for the meantime. Storms should diminish in coverage and
intensity overnight with weak South to Southwest wind.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 27, 2:01 AM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
301 AM CDT Thu Jun 27 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-281015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
301 AM CDT Thu Jun 27 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible today and tonight.
Damaging winds and localized heavy rainfall are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Special weather statement, Jun 27, 3:56 AM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
456 AM CDT Thu Jun 27 2019

ARZ009-MOZ113-115-TNZ019-271045-
Clay AR-Pemiscot MO-Dunklin MO-Dyer TN-
456 AM CDT Thu Jun 27 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 AM CDT
FOR...

Southeastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
West central Dyer County in western Tennessee...

At 456 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bolton, or near
Hayti, moving south at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Clay...Pemiscot...southeastern Dunklin and
west central Dyer Counties should monitor this storm closely.

LAT...LON 3642 8970 3625 8965 3625 8970 3624 8971
      3619 8963 3600 8958 3600 9020 3638 9019
      3640 8997 3639 8997 3639 8975 3643 8974
TIME...MOT...LOC 0956Z 355DEG 20KT 3629 8978
Special weather statement, Jun 27, 4:17 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
517 AM CDT Thu Jun 27 2019

ARZ028-MOZ113-115-TNZ001-019-048-051-271100-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Crockett TN-
Lauderdale TN-Dyer TN-
517 AM CDT Thu Jun 27 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 AM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Southwestern Lake County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Northern Lauderdale County in western Tennessee...
Dyer County in western Tennessee...

At 517 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles northeast of
Blytheville, moving south at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...southern Pemiscot...southeastern
Dunklin...southwestern Lake...northwestern Crockett...northern
Lauderdale and Dyer Counties should monitor this storm closely.

LAT...LON 3622 8948 3621 8948 3621 8936 3582 8912
      3580 8935 3582 8936 3582 8940 3579 8942
      3575 8994 3619 9006 3624 8945
TIME...MOT...LOC 1017Z 356DEG 49KT 3591 8979
Special weather statement, Jun 27, 4:53 AM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
553 AM CDT Thu Jun 27 2019

ARZ028-TNZ019-020-048>051-271145-
Mississippi AR-Tipton TN-Crockett TN-Lauderdale TN-Dyer TN-Gibson TN-
Haywood TN-
553 AM CDT Thu Jun 27 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
North central Tipton County in western Tennessee...
Crockett County in western Tennessee...
Lauderdale County in western Tennessee...
Southern Dyer County in western Tennessee...
Southwestern Gibson County in western Tennessee...
Northern Haywood County in western Tennessee...

At 553 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Halls, or 10 miles south of Dyersburg, moving
southeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...north central Tipton...
Crockett...Lauderdale...southern Dyer...southwestern Gibson and
northern Haywood Counties should monitor this storm closely.

LAT...LON 3579 8881 3580 8891 3578 8890 3573 8896
      3557 8986 3600 8979 3600 8971 3603 8969
      3609 8928
TIME...MOT...LOC 1053Z 332DEG 33KT 3589 8945
Special weather statement, Jun 27, 7:16 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
816 AM CDT Thu Jun 27 2019

ARZ035-036-048-MSZ001-TNZ088-271400-
St. Francis AR-Cross AR-Crittenden AR-DeSoto MS-Shelby TN-
816 AM CDT Thu Jun 27 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CDT
FOR...

Northeastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Central Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Southwestern Shelby County in western Tennessee...

At 816 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Jennette, or 7
miles south of Earle, moving east at 40 mph.

People in northeastern St. Francis...southeastern Cross...central
Crittenden...northwestern DeSoto and southwestern Shelby Counties
should monitor this storm closely.

LAT...LON 3515 9085 3533 9078 3518 8987 3484 8997
TIME...MOT...LOC 1316Z 284DEG 37KT 3517 9045

The radar

The Memphis radar (KNQA), 123 km away, was scanning. The volume nearest the first event began at 13:37 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Dunklin

When
June 27, 7:36 AM CST to 7:40 AM CST
Where
Dunklin County, Clarkton
Reported by
Broadcast Media
Coordinates
36.450, -89.970

Estimates of 5 to 6 inches of rainfall near Clarkton.

Flash Flood, Dunklin

When
June 27, 7:40 AM CST to 10:40 AM CST
Where
Dunklin County, 2.66 mi E of Vly Ridge to 0.27 mi SE of Vly Ridge
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.573, -90.053

Some county roads along with Highway J around the Malden area especially west of town seeing deep water over roads.

Heavy Rain, Dunklin

When
June 27, 7:55 AM CST to 8:00 AM CST
Where
Dunklin County, 9 mi W of Malden
Reported by
Broadcast Media
Coordinates
36.570, -90.132

Measured 6.2 inches of rainfall 9 miles west of Malden.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835620, 835628, 835653.